Illinois, 2023Excessive Heat in Illinois, July 27 to 28, 2023
July 27 to 28, 2023 · NWS ILX · 35 events in 35 counties and zones
A two-day stretch of excessive heat impacted much of the Midwest, including all of central and southeastern Illinois. High temperatures climbed into the 90s while dewpoint temperatures were in the upper 70s or low 80s, resulting in heat indices of 100 to 115 degrees.
Every event with a place to put it; 35 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 35
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A two-day stretch of excessive heat impacted much of the Midwest, including all of central and southeastern Illinois. High temperatures climbed into the 90s while dewpoint temperatures were in the upper 70s or low 80s, resulting in heat indices of 100 to 115 degrees. One direct fatality was reported in Peoria County as a result of the excessive heat.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 27, 8:23 AM CST, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 27, 8:23 AM CST, 2 hours 37 minutes before
Area Forecast Discussion...Updated
National Weather Service Lincoln IL
923 AM CDT Thu Jul 27 2023
.SYNOPSIS...
Issued at 919 AM CDT Thu Jul 27 2023
Some of the hottest temperatures so far this year will be observed
across the region today and Friday with peak heat index values
between 105 an 115 degrees. Nighttime temperatures will offer
little reprieve as minimum heat index values only fall into the
mid-to-upper 70s. An Excessive Heat Warning now blankets central
Illinois. Stay cool. Respect the heat.
&&
.UPDATE...
Issued at 923 AM CDT Thu Jul 27 2023
Earlier storms over the southeast corner of the CWA have faded,
but some ACCAS is still bubbling over east central Illinois per
visible satellite imagery. Some of the high-res models fire off a
few more storms in that region later this afternoon, and will keep
a mention of isolated storms east central/southeast Illinois.
Dew points are well into the 70s and Galesburg's heat index is
already closing in on 100 degrees. No changes being made to
temperatures or dew points today, with heat index expected to
reach near 110 degrees over most of the forecast area.
Geelhart
&&
.DISCUSSION...
Issued at 307 AM CDT Thu Jul 27 2023
Key Messages:
* Dangerously hot temperatures to stretch into Saturday before
more seasonable heat returns early next week.
* Thunderstorm activity will traverse the region the rest of this
week and into next, perhaps affecting central Illinois
directly. Confidence in any one chance remains particularly
low.
Temperature Trends:
Daily temperatures in the upper 90s are expected today and Friday
as the upper heat dome expands across the region. Strong
evapotranspiration will help push dewpoints into the mid-upper 70s
during this timeframe, with the elusive 80 deg dewpoint not out of
the question. This unusual T/Td combo supports afternoon heat
index values between 105 and 115 degF -- hot enough to warrant an
Excessive Heat Warning for the entire CWA through the daytime
hours of Friday. Confidence in meeting warning criteria is highest
today, but even with a few of the 27.00z CAMs indicating nocturnal
convection lingering into Friday morning, there should be enough
clearing during the afternoon hours for temperatures to return to
the upper 90s.
Some uncertainty still exists on Saturday as the cold front begins
to push across our north. Model trends have generally sped this
front up, putting Saturday's Heat Advisory in jeopardy, but have
opted to maintain the headline in the event the upper forcing
becomes displaced too far east and the front slows down.
Cooler temperatures most certainly arrive by Sunday as mid-level
heights decrease across the Great Lakes region, helping push the
weak cold front through central Illinois while effectively
knocking down dewpoints. Daily temperatures in the mid-to-upper
80s is the most probable outcome Sunday through at least Tuesday
of next week with little or no heat index.
Thunderstorm Prospects:
The thunderstorm potential is low (< 25% chance) today with very
hot mid- level temperatures (i.e. 700mb temps > 12degC) likely
imposing too strong of a cap for anything to bubble over.
Another relatively low (30-50%) chance for thunderstorms returns
Friday Night through Saturday afternoon, mainly across the
northern CWA as a front sinks down from the Great Lakes. Some
question remains on how quickly this front sags southward. At this
point, the heaviest rainfall axis appears to just miss us to the
north.
A potentially active pattern then looms into early next week out
of persistent northwest flow, offering additional disturbances
that may track across the Corn Belt.
MJA
&&
.AVIATION... (For the 12z TAFs through 12z Friday Morning)
Issued at 530 AM CDT Thu Jul 27 2023
Patchy shallow fog may reduce visibility into the MVFR range for a
brief time this morning, mainly along the Interstate 74 terminals
(PIA/BMI/CMI). Otherwise, VFR conditions will dominate this TAF
period as an upper-level heat ridge helps keep skies clear. Light
and variable winds will give way to a more prominent southerly
wind tonight as the pressure gradient tightens ahead of an area of
low pressure.
MJA
&&
.CLIMATE...
Issued at 250 PM CDT Wed Jul 26 2023
Record warm low temperatures for Thursday and Friday:
Location Thursday Friday
Champaign 77 (1930) 79 (1930)
Charleston 77 (1936) 80 (1930)
Decatur 78 (1936) 77 (1941)
Jacksonville 78 (1936) 75 (2011)
Lincoln 79 (1936) 75 (1952)
Normal 78 (1997) 76 (1952)
Olney 78 (1936) 76 (1997)
Peoria 77 (1941) 79 (2011)
Springfield 79 (1930) 79 (1941)
Last occurrences of highs 100 degrees or above:
Champaign 8/02/2012 (101 degrees)
Charleston 7/26/2012 (100 degrees)
Decatur 7/25/2012 (101 degrees)
Jacksonville 7/26/2012 (101 degrees)
Lincoln 7/25/2012 (101 degrees)
Normal 6/15/2022 (102 degrees)
Olney 8/02/2012 (100 degrees)
Peoria 7/25/2012 (102 degrees)
Springfield 7/31/2012 (101 degrees)
Geelhart
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM CDT Friday for ILZ027>031-
036>038-040>057-061>063-066>068-071>073.
Heat Advisory from 8 PM Friday to 7 PM CDT Saturday for ILZ036-
040>057-061>063-066>068-071>073.
&&
Hazardous weather outlook, Jul 27, 4:54 AM CST, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
554 AM CDT Thu Jul 27 2023
ILZ027>031-037-038-281100-
Knox-Stark-Peoria-Marshall-Woodford-Tazewell-McLean-
554 AM CDT Thu Jul 27 2023
This Hazardous Weather Outlook is for central Illinois and west
central Illinois.
.DAY ONE...Today and tonight.
Heat index values will reach near 110 degrees this afternoon and
early evening. Nighttime will provide little relief, with heat index
values only falling into the mid to upper 70s. An excessive heat
warning is in effect.
Isolated thunderstorms are possible late tonight. These are not
expected to be severe.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Afternoon heat index values are forecast to reach near 110 degrees
again Friday. An excessive heat warning remains in effect until
Friday evening.
Periods of thunderstorms may develop along a slow-moving front
from Friday evening through Saturday afternoon. Some storms may be
severe with potential hazards including large hail, damaging winds,
and localized flooding.
Hot weather may return sometime next week, with triple digit heat
index values possible by midweek.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ036-040>057-061>063-281100-
Fulton-Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-
Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-
Edgar-Shelby-Cumberland-Clark-
554 AM CDT Thu Jul 27 2023
This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.
.DAY ONE...Today and tonight.
Heat index values will reach near 110 degrees this afternoon and
early evening. Nighttime will provide little relief, with heat index
values only falling into the mid to upper 70s. An excessive heat
warning is in effect.
Isolated thunderstorms are possible late tonight. These are not
expected to be severe.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Afternoon heat index values are forecast to reach near 110 degrees
again Friday. An excessive heat warning remains in effect until
Friday evening. A heat advisory continues Friday night through
Saturday evening, with heat index values forecast to reach 100 to 105
again Saturday afternoon.
Periods of thunderstorms may develop along a slow-moving front
Friday night through Saturday evening. Some storms may be severe
with potential hazards including large hail, damaging winds, and
localized flooding.
Hot weather may return sometime next week, with triple digit heat
index values possible by midweek.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ066>068-071>073-281100-
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
554 AM CDT Thu Jul 27 2023
This Hazardous Weather Outlook is for southeast Illinois.
.DAY ONE...Today and tonight.
Heat index values will reach near 110 degrees this afternoon and
early evening. Nighttime will provide little relief, with heat index
values only falling into the mid to upper 70s. An excessive heat
warning is in effect.
Isolated thunderstorms are possible this morning, and again this
afternoon. These are not expected to be severe, but may be strong
with gusty winds and hail under one inch diameter.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Afternoon heat index values are forecast to reach near 110 degrees
again Friday. An excessive heat warning remains in effect until
Friday evening. A heat advisory continues Friday night through
Saturday evening, with heat index values forecast to reach 100 to 105
again Saturday afternoon.
Periods of thunderstorms may develop along a slow-moving front
late Friday night into Saturday night. Some storms Saturday
afternoon and evening may be severe with potential hazards including
large hail, damaging winds, and localized flooding.
Hot weather may return sometime next week, with triple digit heat
index values possible by midweek.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
37
Excessive Heat, Peoria
- When
- July 27, 11:00 AM CST to July 28, 7:00 PM CST
- Where
- Peoria forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- ASOS
- Coordinates
- 40.788, -89.760 (the zone’s center; the record gives no point)
A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In Peoria County, Peoria International Airport recorded high temperatures of 98 degrees on both July 27 and July 28, a maximum dewpoint of 82 degrees on July 27, and a maximum heat index of 110 degrees on July 27. A 53 year old woman in Peoria was found deceased in her apartment on July 27. She had pre-existing health conditions and the electricity had been shut off since July 7, so there was no air conditioning present.
Excessive Heat, Champaign
- When
- July 27, 11:00 AM CST to July 28, 7:00 PM CST
- Where
- Champaign forecast zone
- Reported by
- ASOS
- Coordinates
- 40.140, -88.199 (the zone’s center; the record gives no point)
A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In Champaign County, Willard Airport recorded high temperatures of 93 degrees on both July 27 and July 28, a maximum dewpoint of 82 degrees on July 27, and a maximum heat index of 114 degrees on July 27. The Rantoul Airport observed a maximum heat index of 109 degrees on July 27.
Excessive Heat, Christian
- When
- July 27, 11:00 AM CST to July 28, 7:00 PM CST
- Where
- Christian forecast zone
- Reported by
- AWOS
- Coordinates
- 39.546, -89.277 (the zone’s center; the record gives no point)
A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In Christian County, the Taylorville Airport recorded a high temperature of 93 degrees on July 27 and 94 degrees on July 28. The maximum heat index observed at the Taylorville Airport was 116 degrees on July 27.
Excessive Heat, Cass
- When
- July 27, 11:00 AM CST to July 28, 7:00 PM CST
- Where
- Cass forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.974, -90.247 (the zone’s center; the record gives no point)
A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In Cass County, a mesonet one mile southeast of Beardstown measured a heat index of 124 degrees on July 27, also measured a heat index over 110 degrees on July 28.
Excessive Heat, Clark
- When
- July 27, 11:00 AM CST to July 28, 7:00 PM CST
- Where
- Clark forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.334, -87.788 (the zone’s center; the record gives no point)
A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In Clark County, a mesonet near Marshall measured a heat index of 118 degrees on July 27, also measured a heat index over 110 degrees on July 28.
Excessive Heat, Clay
- When
- July 27, 11:00 AM CST to July 28, 7:00 PM CST
- Where
- Clay forecast zone
- Reported by
- AWOS
- Coordinates
- 38.754, -88.490 (the zone’s center; the record gives no point)
A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In Clay County, the Flora Municipal Airport recorded a maximum heat index of 113 degrees on July 27.
Excessive Heat, Coles
- When
- July 27, 11:00 AM CST to July 28, 7:00 PM CST
- Where
- Coles forecast zone
- Reported by
- AWOS
- Coordinates
- 39.520, -88.222 (the zone’s center; the record gives no point)
A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In Coles County, the Coles County Airport recorded a maximum heat index of 109 degrees.
Excessive Heat, Crawford
- When
- July 27, 11:00 AM CST to July 28, 7:00 PM CST
- Where
- Crawford forecast zone
- Reported by
- AWOS
- Coordinates
- 39.003, -87.760 (the zone’s center; the record gives no point)
A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. The Crawford County Airport measured a maximum heat index of 110 degrees on July 27.
Excessive Heat, Cumberland
- When
- July 27, 11:00 AM CST to July 28, 7:00 PM CST
- Where
- Cumberland forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.273, -88.240 (the zone’s center; the record gives no point)
A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. Mesonet stations across central and southeastern Illinois measured maximum heat indices in excess of 115 degrees.
Excessive Heat, De Witt
- When
- July 27, 11:00 AM CST to July 28, 7:00 PM CST
- Where
- De Witt forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.175, -88.904 (the zone’s center; the record gives no point)
A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In De Witt County, a mesonet in Lane measured a heat index of 119 degrees on July 27, and was also over 115 degrees on July 28.
Excessive Heat, Douglas
- When
- July 27, 11:00 AM CST to July 28, 7:00 PM CST
- Where
- Douglas forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.770, -88.217 (the zone’s center; the record gives no point)
A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In Douglas County, a mesonet east of Arcola measured a heat index of 123 degrees on July 27, and the heat index was also over 115 degrees on July 28.
Excessive Heat, Edgar
- When
- July 27, 11:00 AM CST to July 28, 7:00 PM CST
- Where
- Edgar forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.679, -87.746 (the zone’s center; the record gives no point)
A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. Mesonet stations across central and southeastern Illinois measured maximum heat indices in excess of 115 degrees.
Excessive Heat, Piatt
- When
- July 27, 11:00 AM CST to July 28, 7:00 PM CST
- Where
- Piatt forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.010, -88.591 (the zone’s center; the record gives no point)
A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. Mesonet stations across central and southeastern Illinois measured maximum heat indices in excess of 115 degrees.
Excessive Heat, Stark
- When
- July 27, 11:00 AM CST to July 28, 7:00 PM CST
- Where
- Stark forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.093, -89.797 (the zone’s center; the record gives no point)
A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. Mesonet stations across central and southeastern Illinois measured maximum heat indices in excess of 115 degrees.
Excessive Heat, Effingham
- When
- July 27, 11:00 AM CST to July 28, 7:00 PM CST
- Where
- Effingham forecast zone
- Reported by
- AWOS
- Coordinates
- 39.060, -88.590 (the zone’s center; the record gives no point)
A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. The Effingham County Airport measured a maximum heat index of 114 degrees on July 27.
Excessive Heat, Fulton
- When
- July 27, 11:00 AM CST to July 28, 7:00 PM CST
- Where
- Fulton forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.473, -90.207 (the zone’s center; the record gives no point)
A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In Fulton County, a mesonet station west of Lewistown measured a heat index of 119 degrees on July 27, and also measured a heat index over 115 degrees on July 28.
Excessive Heat, Jasper
- When
- July 27, 11:00 AM CST to July 28, 7:00 PM CST
- Where
- Jasper forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.010, -88.154 (the zone’s center; the record gives no point)
A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In Jasper County, a mesonet station near Newton measured a heat index of 120 degrees on July 27, and also measured a heat index over 110 degrees on July 28.
Excessive Heat, Knox
- When
- July 27, 11:00 AM CST to July 28, 7:00 PM CST
- Where
- Knox forecast zone
- Reported by
- AWOS
- Coordinates
- 40.932, -90.213 (the zone’s center; the record gives no point)
A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In Knox County, the Galesburg Municipal Airport measured a maximum heat index of 120 degrees on July 27.
Excessive Heat, Lawrence
- When
- July 27, 11:00 AM CST to July 28, 7:00 PM CST
- Where
- Lawrence forecast zone
- Reported by
- AWOS
- Coordinates
- 38.720, -87.727 (the zone’s center; the record gives no point)
A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In Lawrence County, the Mount Carmel Municipal Airport measured a heat index of 114 degrees on July 27.
Excessive Heat, Logan
- When
- July 27, 11:00 AM CST to July 28, 7:00 PM CST
- Where
- Logan forecast zone
- Reported by
- AWOS
- Coordinates
- 40.125, -89.367 (the zone’s center; the record gives no point)
A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. The Logan County Airport measured a maximum heat index of 115 degrees on July 27.
Excessive Heat, Macon
- When
- July 27, 11:00 AM CST to July 28, 7:00 PM CST
- Where
- Macon forecast zone
- Reported by
- ASOS
- Coordinates
- 39.860, -88.962 (the zone’s center; the record gives no point)
A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In Macon County, the Decatur Airport measured a peak dewpoint of 84 degrees and a maximum heat index of 120 degrees, both on July 27.
Excessive Heat, Marshall
- When
- July 27, 11:00 AM CST to July 28, 7:00 PM CST
- Where
- Marshall forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.033, -89.345 (the zone’s center; the record gives no point)
A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In Marshall County, a mesonet station in Henry measured a maximum heat index of 116 degrees on July 27.
Excessive Heat, McLean
- When
- July 27, 11:00 AM CST to July 28, 7:00 PM CST
- Where
- McLean forecast zone
- Reported by
- AWOS
- Coordinates
- 40.491, -88.847 (the zone’s center; the record gives no point)
A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In McLean County, the Central Illinois Regional Airport in Bloomington measured a maximum heat index of 112 degrees on July 27.
Excessive Heat, Mason
- When
- July 27, 11:00 AM CST to July 28, 7:00 PM CST
- Where
- Mason forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.240, -89.917 (the zone’s center; the record gives no point)
A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In Mason County, a mesonet station in Topeka measured a maximum heat index of 115 degrees on July 27.
Excessive Heat, Menard
- When
- July 27, 11:00 AM CST to July 28, 7:00 PM CST
- Where
- Menard forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.027, -89.802 (the zone’s center; the record gives no point)
A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In Menard County, a mesonet station in Tallula measured a maximum heat index of 119 degrees on July 27, and also measured a heat index over 110 degrees on July 28.
Excessive Heat, Morgan
- When
- July 27, 11:00 AM CST to July 28, 7:00 PM CST
- Where
- Morgan forecast zone
- Reported by
- AWOS
- Coordinates
- 39.716, -90.201 (the zone’s center; the record gives no point)
A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In Morgan County, the Jacksonville Airport measured a maximum heat index of 113 degrees on July 27.
Excessive Heat, Moultrie
- When
- July 27, 11:00 AM CST to July 28, 7:00 PM CST
- Where
- Moultrie forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.642, -88.619 (the zone’s center; the record gives no point)
A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In Moultrie County, a mesonet station west of Sullivan measured a maximum heat index of 118 degrees on July 27, and also measured a heat index over 110 degrees on July 28.
Excessive Heat, Richland
- When
- July 27, 11:00 AM CST to July 28, 7:00 PM CST
- Where
- Richland forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.712, -88.085 (the zone’s center; the record gives no point)
A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In Richland County, a mesonet station north of Olney measured a maximum heat index of 114 degrees on July 27.
Excessive Heat, Sangamon
- When
- July 27, 11:00 AM CST to July 28, 7:00 PM CST
- Where
- Sangamon forecast zone
- Reported by
- ASOS
- Coordinates
- 39.758, -89.659 (the zone’s center; the record gives no point)
A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In Sangamon County, Capitol Airport in Springfield measured a peak dewpoint of 82 degrees and a peak heat index of 117 degrees, both on July 27.
Excessive Heat, Schuyler
- When
- July 27, 11:00 AM CST to July 28, 7:00 PM CST
- Where
- Schuyler forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.158, -90.615 (the zone’s center; the record gives no point)
A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In Schuyler County, a mesonet station southeast of Rushville measured a maximum heat index over 115 degrees on July 27 and July 28.
Excessive Heat, Scott
- When
- July 27, 11:00 AM CST to July 28, 7:00 PM CST
- Where
- Scott forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.644, -90.475 (the zone’s center; the record gives no point)
A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In Scott County, a mesonet station in Winchester measured a maximum heat index of 120 degrees on July 27, and also measured over 110 degrees on July 28.
Excessive Heat, Shelby
- When
- July 27, 11:00 AM CST to July 28, 7:00 PM CST
- Where
- Shelby forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.391, -88.805 (the zone’s center; the record gives no point)
A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In Shelby County, a mesonet station near Shelbyville measured a maximum heat index of 120 degrees on July 27.
Excessive Heat, Tazewell
- When
- July 27, 11:00 AM CST to July 28, 7:00 PM CST
- Where
- Tazewell forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.508, -89.513 (the zone’s center; the record gives no point)
A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In Tazewell County, mesonet stations near Pekin, South Pekin, and Washington measured peak heat indices of 116, 117, and 122 degrees, respectively, on July 27. These same sites all also measured heat indices over 110 degrees on July 28.
Excessive Heat, Vermilion
- When
- July 27, 11:00 AM CST to July 28, 7:00 PM CST
- Where
- Vermilion forecast zone
- Reported by
- AWOS
- Coordinates
- 40.183, -87.733 (the zone’s center; the record gives no point)
A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. The Vermilion Regional Airport near Danville measured a maximum heat index of 111 degrees on July 27.
Excessive Heat, Woodford
- When
- July 27, 11:00 AM CST to July 28, 7:00 PM CST
- Where
- Woodford forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.788, -89.211 (the zone’s center; the record gives no point)
A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In Woodford County, a mesonet in Metamora measured a maximum heat index of 116 degrees on July 27 and July 28.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 27 to 29, 202350 injured · 12 events
- Rip Currents in New York, July 27 to 28, 20232 deaths · 2 events
- Flash Flooding and Damaging Winds in Kentucky, July 27 to 29, 20231 death · 51 kt wind · 14 events
- Damaging Winds and Rip Currents in Rhode Island, July 27, 20231 death · $2,000 · 50 kt wind · 5 events
- Tornadoes and Flood in Indiana, July 27 to 29, 2023$121,000 · EF0 · 41 events
- Damaging Wind in Arizona, July 27, 20235 injured · $100,000 · 50 kt wind · 1 event
- Flash Flood and Damaging Winds in West Virginia, July 27 to 29, 2023$68,000 · 54 kt wind · 47 events
- Flash Flooding and Hail in Wisconsin, July 27, 2023$60,000 · 1.75 in hail · 27 events
- Heat in Tennessee, July 27 to 29, 202357 events
- Damaging Winds in Michigan, July 27, 2023$59,000 · 61 kt wind · 16 events
- Heat in Mississippi, July 27 to 29, 202351 events
- Flash Flooding and Flooding in Ohio, July 27, 2023$61,000 · 50 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109732, 1110292, 1110294, 1115889, 1115891, 1115893, 1115906, 1115910, 1115917, 1115922, 1115926, 1115932, 1115935, 1115936, 1115937, 1115938, 1115940, 1115941, 1115943, 1115945, 1115952, 1115953, 1115954, 1115956, 1115958, 1115959, 1115962, 1115965, 1115969, 1115975, 1115976, 1115979, 1115981, 1115983, 1115984.